MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C2060
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly had bends at approximately 43.0 cm and 91.0 cm from the proximal end.The smart coil pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was intact with the distal tip of the pusher assembly and coil was undamaged.Conclusions: evaluation of the returned ruby coil revealed the pusher assembly mid-joint retracted through the introducer sheath friction lock.The introducer sheath friction lock inner diameter (id) is smaller than the id of the rest of the sheath to allow it to properly seat on the pusher assembly mid-joint.If the pusher assembly mid-joint is retracted through the introducer sheath friction lock, resistance may be experienced when attempting to advance the device.Further evaluation revealed bends along the length of the pusher assembly.These bends were likely incidental to the complaint and may have occurred during packaging for return to penumbra.During functional testing, the ruby coil was able to advance through its introducer sheath and a demonstration lantern delivery microcatheter with moderate resistance experienced when the bends contacted and were advanced through the introducer sheath and microcatheter.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the thoracic aorta using ruby coils.During the procedure, the physician successfully placed several coils in the target vessel using a lantern delivery microcatheter (lantern).While attempting to advance a ruby coil, the physician experienced resistance and was unable to advance the ruby coil from its initial position in the introducer sheath; therefore, the ruby coil was removed.The procedure was completed using a new ruby coil and other coils with the same lantern.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8279000
Report Number3005168196-2019-00149
Device Sequence Number19357869
Product Code HCG
UDI-Device Identifier00814548019123
UDI-Public00814548019123
Combination Product (Y/N)Y
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/26/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/16/2026
Device Catalogue NumberRBY4C2060
Device Lot NumberF84726
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/26/2018
Initial Report FDA Received Date01/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age40 YR
Patient Weight68
Date Report Sent to FDA01/01/2005